Scaly plaques after 
onychomycosis therapy
 - Clinical Advisor

Scaly plaques after 
onychomycosis therapy


Slideshow

  • Slide

A Caucasian male, aged 67 years, presented to the dermatology clinic. Some years earlier, he had used terbinafine for onychomycosis for 3 months; several months later, erythematous annular scaly plaques developed on the sun-exposed scalp, chest, back, and extensor arms.

A review of systems was negative for arthritis, seizures, and psychosis. Serologies were notable for positive Ro and La antibodies. A skin biopsy was notable for mild vacuolar interface change, a sparse superficial perivascular infiltrate, and dermal mucin.

The patient’s previous dermatologist had initiated hydroxychloroquine therapy, with resolution of the skin lesions. The patient asked to continue on hydroxychloroquine for maintenance therapy.



HOW TO TAKE THE POST-TEST: This Clinical Advisor CME activity consists of 4 articles. To obtain credit, you must also read Annular eruption on the lower leg, Crateriform nodule on a cyclist, Enduring eruption of papules on the chest. Then take the post-test here.


Subacute cutaneous lupus erythematosus (SCLE) was first described in 1979 by Sontheimer, Thomas, and Gilliam1SCLE tends to be less inflammatory and longer-lasting than acute cutaneous lupus erythematosus (ACLE).In contrast, SCLE tends to resolve more quickly than chronic cutaneous lupus (discoid...

Submit your diagnosis to see full explanation.

Subacute cutaneous lupus erythematosus (SCLE) was first described in 1979 by Sontheimer, Thomas, and Gilliam1SCLE tends to be less inflammatory and longer-lasting than acute cutaneous lupus erythematosus (ACLE).

In contrast, SCLE tends to resolve more quickly than chronic cutaneous lupus (discoid lupus erythematosus [DLE], lupus erythematosus tumidus, lupus panniculitis, and chilblain lupus).2

SCLE most commonly affects Caucasian females, with a peak incidence between the ages of 15 and 40 years.1Drug-induced SCLE also affects more females than males at a ratio of 6:1.3

The pathogenesis of cutaneous lupus is not well understood, but is likely related to a genetic predisposition triggered by environmental factors including ultraviolet radiation (UVR); medications; and, possibly, viruses.2

Genetic factors increasing risk of SCLE include human leukocyte antigen (HLA)-DR3 positivity and C2 and C4 deficiencies.1,2 Recently, genes previously associated with SLE, such as TYK2, IRF5, and CTLA4, have also been shown to increase the risk of both SCLE and DLE.2

Common medication causes of SCLE can be remembered by the mnemonic “HoT DANG”: hydrochlorothiazide, terbinafine, diltiazem (and other calcium channel blockers), angiotensin converting enzyme (ACE) inhibitors, nonsteroidal anti-inflammatory drugs (NSAIDs), and griseofulvin.

Of these medications, hydrochlorothiazide is the most frequent cause of drug-induced SCLE.1 Rarely, antihistamines and anticonvulsants have also been reported to cause SCLE.1,2 As of 2008, 27 cases of terbinafine-induced SCLE have been reported.3

Terbinafine, a synthetic oral allylamine, is the first-line treatment for onychomycosis. In general, terbinafine is a safe medication; the most common adverse effects include headache, gastrointestinal symptoms, and dermatologic manifestations. In terbinafine-induced SCLE, skin lesions appeared on average 7 weeks after the start of treatment with the medication.3

Clinically, SCLE can present with one of two morphologies: polycyclic or papulosquamous.1,2In the polycyclic variant, lesions are annular with raised red borders and central clearing.2The papulosquamous variant can present with either an eczematous or psoriasiform appearance. Lesions are often pink but can be red or violaceous.1

The lesions are covered with a thin scale that is easily detached.1Telangiectasias may be noted.1 Because there is no follicular involvement, lesions do not resolve with scar but can leave dyspigmentation, most commonly hypopigmentation or depigmentation.1,2

The most common locations of involvement are the sun-exposed areas including the neck, extensor arms, and upper chest and back. While the sides of the face are often affected, the mid-facial skin is characteristically spared.2 Approximately 50% of patients will report photosensitivity.1

In terms of extracutaneous manifestations, about 75% of patients report arthralgias or arthritis, 20% are noted to have leukopenia, and 10% to 15% of patients will have evidence of systemic lupus erythematosus (SLE).1In addition, 20% of SCLE patients also may have lesions of DLE.1 

SCLE can also be associated with Sjogren syndrome, which is not surprising given the fact that both diseases have anti-Ro antibodies.2

The diagnoses of SCLE and drug-induced SCLE are made clinically and with the presence of antibodies against Ro/SSA. A skin biopsy is typically performed, as histopathologic findings can be helpful. Vacuolar interface dermatitis is found in nearly all active skin lesions; however, in older lesions this finding may be subtle.1Mild hyperkeratosis and parakeratosis may be seen.1 

There is usually a relatively sparse, superficial perivascular infiltrate comprised mostly of lymphocytes.2 Direct immunofluorescence (DIF) is positive in only one-third of cases, so when SCLE is highly suspected, skin biopsies are not usually sent for DIF studies. 

In terbinafine-induced SCLE, antibodies against Ro/SSA are present in 86% of patients, anti-nuclear antibodies (ANA) in 79%, and antibodies against La/SSB in 39%.3 While most cases of drug-induced SLE are positive for anti-histone antibodies, in drug-induced SCLE only 29% of patients will be positive.3

The differential diagnosis of SCLE includes psoriasis, tinea corporis, photolichenoid drug eruption, dermatitis (atopic, contact, and photocontact), and pemphigus foliaceus.2 The majority of these entities lack the vacuolar interface change on histology. The presence of anti-Ro antibodies is highly suggestive of SCLE.

Although a drug can be suspected of causing SCLE, unless the SCLE resolves with discontinuation of therapy and recurs upon re-exposure to the same medication, it is difficult to blame definitively a particular medication for having caused SCLE. 

However, if a patient receives a diagnosis of SCLE, it is prudent to discuss with the patient’s other providers the possibility of switching medications that are common culprits of drug-induced SCLE to acceptable alternatives. 


After the suspected drug is discontinued, the treatment of drug-induced SCLE is the same as for native SCLE. Sun protection, sun avoidance, and topical corticosteroids should be initiated in minimally symptomatic patients and patients with minimal skin involvement. 

For patients with significant skin involvement, hydroxychloroquine is the gold-standard systemic treatment of SCLE. Typically, patients are started at hydroxychloroquine 200 mg PO twice a day. It can take 2 to 3 months for any improvement to be noted.2 

When skin lesions have resolved, decreasing the dose by about 25% every 3 to 6 months is recommended.4Some patients may relapse after discontinuation of therapy, in which case a weekly dose of hydroxychloroquine 100-200 mg PO may be necessary to maintain clearance.4 

All patients require a baseline complete ophthalmologic exam prior to or soon after initiation of hydroxychloroquine; for patients taking hydroxychloroquine longer than 5 years, an annual eye exam is recommended while on the medication because of the potential for antimalarial eye toxicity.4

The most common adverse effects of hydroxychloroquine therapy include gastrointestinal symptoms and blue-gray dyschromia that affects the shins, face, palate, and nail beds. Most references recommend that a complete blood cell count and comprehensive metabolic panel be checked every 3 to 6 months.

It is imperative to insist that patients who smoke cigarettes see their primary-care provider for smoking-cessation help, as there is evidence to suggest smoking decreases the efficacy of hydroxychloroquine therapy. 


Because our patient had been clear for years on hydroxychloroquine 200 mg twice daily, a tapering regimen was initiated several months ago, with no recurrence or flare to date. 


Audrey Chan, MD, is a third-year dermatology resident at Baylor College of Medicine in Houston.


HOW TO TAKE THE POST-TEST: This Clinical Advisor CME activity consists of 4 articles. To obtain credit, you must also read Annular eruption on the lower leg, Crateriform nodule on a cyclist, Enduring eruption of papules on the chest. Then take the post-test here.


References


  1. James WD, Berger TG, Elston DM. Andrews’ Diseases of the Skin: Clinical Dermatology. 11th ed. Philadelphia, Pa.: Saunders Elsevier; 2011:158-160.
  2. Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology. 3rd ed. St. Louis, Mo.: Elsevier-Mosby; 2008:Chap. 41.
  3. Lorentz K, Booken N, Goerdt S, Goebeler M. Subacute cutaneous lupus erythematosus induced by terbinafine: case report and review of literature. J Dtsch Dermatol Ges. 2008;6(10):823-828.
  4. Wolverton SE. Comprehensive Dermatologic Drug Therapy. 3rd ed. Philadelphia, Pa.: Saunders Elsevier; 2012:98-119,241- 251.
Next hm-slideshow in Clinical Quiz